Missouri, 2020Drought in Missouri, August 25 to 31, 2020
August 25 to 31, 2020 · NWS SGF · 6 events in 6 counties and zones
During the end of August the combination of warm temperatures, lack of rainfall over the previous 30-90 days and falling stream levels worked together to produce Severe drought conditions across portions of Greene, Christian, Stone, Webster, Douglas and Lawrence counties. Drought conditions continued into September.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the end of August the combination of warm temperatures, lack of rainfall over the previous 30-90 days and falling stream levels worked together to produce Severe drought conditions across portions of Greene, Christian, Stone, Webster, Douglas and Lawrence counties. Drought conditions continued into September. Final drought impacts will be included in the last drought entry when the drought has ended.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 25, 5:22 AM CST, 38 minutes earlier.
Area forecast discussion, Aug 25, 5:22 AM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
622 AM CDT Tue Aug 25 2020
.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Tue Aug 25 2020
An upper level ridge will remain over the region today, allowing
highs to once again warm into the lower to middle 90s. Afternoon
humidity again will not be all that high today as a relatively
dry air mass remains in place.
There could be a few isolated showers, maybe a rumble of thunder
across southern Missouri this afternoon/early evening. The drier
air mass will limit the coverage and think overall most locations
will remain dry.
Lows tonight into early Wednesday morning will drop into the upper
60s to around the 70 degree mark.
.LONG TERM...(Wednesday through Monday)
Issued at 325 AM CDT Tue Aug 25 2020
Moisture will start to advect north into the area on Wednesday. As
a result some scattered showers and storms will be possible
with lightning the main risk. Due the coverage and the dry
conditions not expecting much of a flooding risk through
Wednesday. Highs are expected to warm into the upper 80s to the
lower 90s. Humidity levels will increase some allowing heat index
values to warm into the lower to middle 90s.
Attention then turns to the remnants of TS Laura late this week
as it moves north out of the Gulf. Models continue to track the
remnants north into Arkansas then turn the track to the east.
There is still some spread on track/timing and just how far west
and north the track is. Even a 50 mile jog in the track to the
east or west could impact rainfall amounts across the area. With
the drier air in place think there will be a sharp cut off in
rainfall amounts west and north of the low track. Will continue to
fine tune the forecast over the next couple of days.
At this time the consensus forecast indicates the best potential
for heavier rainfall will be along and southeast of the I-44
corridor across southwestern and south central Missouri. It's
quite possible that portions of extreme southeastern Kansas and
far western Missouri see little if any rain from Laura. Feel much
of the day Thursday will be dry but rain will start to develop
Thursday night into Friday as the tropical remnants track north
and east through or near the region. Given the tropical air mass
with precipitable water values (PWATS) over two inches Thursday
into Friday we will have to watch out for excessive
rainfall/flooding where banding can set up.
A pattern change then looks to occur this weekend into next week.
A shortwave trough and front will move through Saturday into
Sunday and bring chances for showers and storms to the area.
Another trough and front will move through the region early next
week bringing additional chances for showers and storms to the
area.
Highs in the upper 80s to the lower 90s are expected through
Saturday, then cooler conditions are expected Sunday into Tuesday.
Highs in the low to mid 80s are expected early next week.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 620 AM CDT Tue Aug 25 2020
VFR conditions are expected today and tonight. A few isolated
showers may be possible this afternoon, could be a rumble of
thunder. Chances of developing are low and then if anything does
develop coverage will be limited, so overall think most locations
will remain dry today.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Wise
Hazardous weather outlook, Aug 25, 3:04 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
404 AM CDT Tue Aug 25 2020
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-260915-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
404 AM CDT Tue Aug 25 2020
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited excessive heat risk.
DISCUSSION...
Heat index values will warm into the middle 90s this afternoon.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Afternoon heat index values will be in the low to mid 90s each
afternoon this week through Friday.
Scattered storms will be possible across the area on Wednesday,
cloud to ground lightning will be the main risk.
The remnants of Tropical Storm Laura could track into the Ozarks
Thursday night into Friday. Widespread showers and thunderstorms
will be possible across far southern Missouri into portions of the
eastern Ozarks. There could be the potential for some flooding
where any heavier bands of rain setup.
Additional scattered storms will be possible on Saturday and again
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Wise
Drought, Christian
- When
- August 25, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Christian forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.970, -93.189 (the zone’s center; the record gives no point)
The combination of warm temperatures, lack of rainfall during the summer, and falling stream levels worked together to produce Severe drought conditions. Rainfall amounts the last 90 days were generally in the 4-8 inch range which was 4 to 8 inches below normal for that period. Final drought impacts will be included in the last drought entry when the drought has ended.
Drought, Douglas
- When
- August 25, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Douglas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.933, -92.499 (the zone’s center; the record gives no point)
The combination of warm temperatures, lack of rainfall during the summer, and falling stream levels worked together to produce Severe drought conditions. Rainfall amounts the last 90 days were generally in the 6 to 8 inch range over western Douglas County which was 2 to 4 inches below normal for that period. Final drought impacts will be included in the last drought entry when the drought has ended.
Drought, Greene
- When
- August 25, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Greene forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.258, -93.342 (the zone’s center; the record gives no point)
The combination of warm temperatures, lack of rainfall during the summer, and falling stream levels worked together to produce Severe drought conditions. Rainfall amounts the last 90 days were generally in the 2-8 inch range, with areas southwest of Springfield being the driest. This was generally 6 to 8 inches below normal for that period. Final drought impacts will be included in the last drought entry when the drought has ended.
Drought, Lawrence
- When
- August 25, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Lawrence forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.106, -93.833 (the zone’s center; the record gives no point)
The combination of warm temperatures, lack of rainfall during the summer, and falling stream levels worked together to produce Severe drought conditions. Rainfall amounts the last 90 days were generally in the 4-8 inch range which was 2 to 8 inches below normal for that period, with areas of southeast Lawrence County being the driest. Final drought impacts will be included in the last drought entry when the drought has ended.
Drought, Stone
- When
- August 25, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Stone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 36.747, -93.456 (the zone’s center; the record gives no point)
The combination of warm temperatures, lack of rainfall during the summer, and falling stream levels worked together to produce Severe drought conditions. Rainfall amounts the last 90 days were generally in the 6-10 inch range which was 2-6 inches below normal for that period. Final drought impacts will be included in the last drought entry when the drought has ended.
Drought, Webster
- When
- August 25, 6:00 AM CST to August 31, 11:59 PM CST
- Where
- Webster forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 37.281, -92.876 (the zone’s center; the record gives no point)
The combination of warm temperatures, lack of rainfall during the summer, and falling stream levels worked together to produce Severe drought conditions. Rainfall amounts the last 90 days were generally in the 4-8 inch range which was 2 to 6 inches below normal for that period. Final drought impacts will be included in the last drought entry when the drought has ended.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 25, 20201 death · 2 injured · 1 event
- Drought in Iowa, August 25 to 31, 2020$3.8 million · 2 events
- Flash Flooding and Hail in West Virginia, August 25, 20201 injured · $142,000 · 1.25 in hail · 36 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2020$246,000 · 1.25 in hail · 21 events
- Drought in South Dakota, August 25 to 31, 2020$600,000 · 1 event
- Damaging Winds in Virginia, August 25, 2020$114,000 · 65 kt wind · 24 events
- Flash Flooding in Mississippi, August 25, 2020$127,000 · 11 events
- Hail and Damaging Winds in West Virginia, August 25, 2020$135,000 · 1 in hail · 7 events
- Hail and Damaging Winds in Ohio, August 25 to 26, 2020$40,000 · 1.25 in hail · 21 events
- Hail and Damaging Winds in Ohio, August 25, 2020$70,000 · 1 in hail · 4 events
- Damaging Winds in Ohio, August 25 to 26, 2020$43,000 · 50 kt wind · 14 events
- Damaging Winds in New Jersey, August 25, 2020$55,000 · 61 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917498, 917499, 917500, 917502, 917503, 917504.